Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 157, NWS Kansas City, MO

June 11, 2002Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 11, 2002, 7:00 PM CDT for Atchison County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2002, 7:00 PM CDT (00:00 UTC)
Expired
Jun 11, 2002, 8:00 PM CDT
In force
60 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Atchison County, KS

The radar

The Topeka radar (KTWX), 108 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:20 PM CDTHail 1.75Atchison, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3957 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3957 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
3.3
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 120000
SVRMCI
KSC005-120100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
659 PM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHEAST KANSAS

* UNTIL 800 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM 
  WAS LOCATED NEAR ATCHISON...AND MOVING EAST AT 20 MPH. ADDITIONAL 
  SEVERE THUNDERSTORMS ARE EXPECTED TO FORM FURTHER TO THE WEST IN 
  AND AROUND THE EFFINGHAM AND ARRINGTON AREAS. 

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3965 9512 3958 9506 3956 9512 3944 9504
          3944 9555 3964 9554

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 2:50 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CDT TUE JUN 11 2002

REMNANTS FROM EARLY MORNING MCS STILL EXITING EASTERN CWA. ANOTHER
SMALLER AREA OF STORMS IN WESTERN CWA SEEMS TO HAVE INITIATED OFF OF
OUTFLOW BOUNDARIES.  DECODING THE SFC MAP THIS AFTN IS A BIT
CHALLENGING...WITH COLD FRONT STILL TO THE NORTH AND NUMEROUS
CONVECTIVE LEFTOVER BOUNDARIES SITTING AROUND.  HAVE DECIDED TO GO
WITH AN ETA/AVN COMPROMISE ON FROPA TIMING FOR THIS PKG.

FOR THIS EVENING...AIR MASS HAS LITTLE TO NO CAP AND COULD SEE A POP
UP THUNDERSTORM ANYTIME. HOWEVER...WE FEEL THAT THE BEST CHCS FOR
STORMS WILL BE CLOSER TO MIDNIGHT.  EXPECTING TO SEE ANOTHER MCS
FORM AHEAD OF THE SFC FRONT...AFFECTING MAINLY NORTHERN ZONES.
HOPING THAT THIS ACTIVITY WILL GIVE THE FRONT A GOOD SHOVE TO THE
SOUTH.  SHOULD SEE IT LAYING NEAR MISSOURI RIVER/I70 AROUND OR
SLIGHTLY AFTER 18Z WED.  DEPENDING ON HOW MUCH SUNSHINE WE CAN
SCROUNGE UP AFTER MORNING TSRA...THIS WILL BE THE FOCUS FOR POSSIBLE
SVR IN THE AFTERNOON.  A LITTLE UNCERTAIN ABOUT COLD FRONT
TIMING...AND HAVE THEREFORE LEFT MORE OF A CHC IN AND MOVE COVERAGE
FOR WED EVENING.  DECIDED TO LEAVE THURS DRY...ALTHO NOT OUT OF THE
QUESTION TO SEE SOME THE TAIL END OF SOME SHOWERS IN SRN CWA.

NOT GOING TO ISSUE FFA FOR NOW.  LOOKING AT FFG/FFH...MOST LOCATIONS
3-6HR GUID IS 2-3 INCHES.  FOR TONIGHT THINGS SHOULD BE FINE...WILL
WAIT AND SEE WHAT HAPPENS AND TOSS BACK TO THE MID CREW TO LOOK AT
FOR WED.

TEMPERATURE-WISE HAVE NOT MADE MANY CHANGES TO THE GOING FCST.
BUMPED UP OVERNIGHT LOWS A TOUCH...77 DPT AT MCI@2PM

IN THE EXTENDED...HAVE INTRODUCED POPS IN WESTERN ZONES DUE TO
NORTHWEST FLOW SCENARIO FOR SUN/MON.  OTRW TEMPS RIGHT AROUND CLIMO.

LVQ

----------------------------------------
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 AM CDT TUE JUN 11 2002

MADE A QUICK ADJUSTMENT TO THE FORECAST THIS MORNING.  I ADDED A
CHANCE OF SHOWERS AND THUNDERSTORMS TO TODAYS PERIOD.  CONTINUED
SHOWERS AND THUNDERSTORM DEVELOPMENT IN NORTHEAST KANSAS INDICATE
THAT DIFFLUENT FLOW ALOFT MAY BE ENOUGH TO CONTINUE TO TOUCH OFF
STORMS THAT COULD MOVE INTO NORTHERN MISSOURI TODAY.
ADDITIONALLY...CURRENT RADAR IMAGES INDICATE A WEAK NORTH/SOUTH
SURFACE BOUNDARY NEAR CLINTON THAT COULD PROVIDE ENOUGH FOCUS TO
FIRE SOME ISOLATED CONVECTION IN OUR VERY JUICY ATMOSPHERE OF
CENTRAL MISSOURI.

CUTTER

320 AM...
MAIN PROBLEM FOR THE SHORT TERM CONTINUES TO BE PRECIPITATION
THROUGH WEDNESDAY NIGHT.

OVERNIGHT A STRONG MCS FIRED JUST TO OUR NORTHWEST IN NEBRASKA AND
PUSHED NORTHEAST INTO IOWA.  OUR INTER MOUNTAIN LOW ALONG THE
CANADIAN/U.S. BOARDER CONTINUES TO LIFT EAST NORTHEAST...AS THE EAST
COAST RIDGE LOOKS LIKE ITS BEGINNING TO FLATTEN OUT. THE LOW
PRESSURE SYSTEMS ASSOCIATED COLD FRONT IS CURRENTLY MOVING VERY
SLOWLY AS IT DRAPES FROM MINNESOTA...THROUGH WEST IOWA/EAST
NEBRASKA...AND INTO THE WEST HALF OF KANSAS.  UPPER LEVEL SUPPORT
FROM THE JET MAX...ON THE LEADING SIDE OF THE INTER MOUNTAIN LOW
ALONG WITH FRONTAL INSTABILITY...PROVIDED THE EXTRA SUPPORT FOR
TONIGHTS MCS/BOW ECHO ACTION TO OUR NORTH. WHILE THE LACK OF UPPER
LEVEL SUPPORT KILLED THE THERMODYNAMICALLY DRIVEN THUNDERSTORMS THAT
WERE BREWING TO OUR WEST IN CENTRAL KANSAS ALONG THE FRONT EARLIER
TODAY.

MODEL PREFERENCE FOR THE SHORT TERM IS THE ETA.  I FEEL THAT IT HAS
A BETTER HANDLE ON THE FRONTAL LOCATION THROUGH WEDNESDAY NIGHT.
HOWEVER...ITS PRECIPITATION FIELD APPEARS TO BE WAY OVERDONE FOR
TODAY. THE ETA HAS BEEN TO QUICK TO ERODE THE 700 MB CAP AS OF LATE
WHICH THEN ALLOWS IT TO INDUCE A LOT OF LIFT THAT JUST IS NOT THERE.
SO...I WILL CONTINUE TO LEAVE RAIN CHANCES OUT OF MOST OF THE AREA
TODAY AS WE SHOULD CONTINUE TO BE TOO HEAVILY CAPPED TO SEE ANY
ACTION FOR MOST OF THE DAY.  HOWEVER...AS THE FRONT BEGINS TO PUSH
INTO THE NORTHWEST CORNER OF THE STATE TONIGHT I EXPECT
THUNDERSTORMS TO BECOME LIKELY FOR THE NORTHERN QUARTER OF STATE
TONIGHT.  UPPER LEVEL SUPPORT...FOR ANY CONVECTION THAT DOES FIRE
OFF IN EAST KANSAS...WILL BE IN PLACE TO HELP PUSH ANY MCS THAT
MIGHT FORM THROUGH MISSOURI OVERNIGHT.  HEAVY RAIN LOOKS TO BE A
REAL POSSIBILITY AS THUNDERSTORMS COULD TRAIN ALONG THE SLOWLY
SAGGING FRONT.  FLASH FLOOD GUIDANCE FOR NORTH MISSOURI AND EAST
KANSAS LOOKS TO BE AT 3 INCHES OR HIGHER FOR SIGNIFICANT FLOODING.
I WILL LEAVE IT TO THE DAY SHIFT TO LOOK AT THE POTENTIAL FOR
FLOODING. THE ETA MODEL TAKES ITS TIME MOVING THE FRONT THROUGH THE
NORTH HALF OF MISSOURI WEDNESDAY.  BY MID AFTERNOON THE FRONT LOOKS
TO BE PUSHING THROUGH CENTRAL MISSOURI JUST IN TIME FOR THE MAX
HEATING.  I AM EXPECTING THIS TO PRODUCE STRONG THUNDERSTORMS.

THE REST OF THE GOING FORECAST LOOKS TO HAVE A GOOD HANDLE ON THE
TAPERING OFF OF PRECIPITATION CHANCES WEDNESDAY NIGHT...AND THE
SEASONAL TEMPERATURES IN THE REMAINDER OF THE EXTENDED PACKAGE.

CUTTER

EAX...
KS...NONE
MO...NONE

In the hours before

Local storm report, Jun 11, 3:54 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 PM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    4 E CARROLLTON            MO   60 MPH TSTM GUST
06/11/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 11, 4:33 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
433 PM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    MIAMI                     MO   60 MPH TSTM GUST
06/11/02   SALINE                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 11, 5:12 PM CDT, 1 hour 48 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
512 PM CDT TUE JUN 11 2002

* HAZARDS EXPECTED -
ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
TORRENTIAL RAINS WILL BE THE MAIN SEVERE WEATHER THREATS TONIGHT.
AREAS THREATENED INCLUDE LOCATIONS ALONG AND NORTH OF A PAOLA TO
SEDALIA LINE.

* SPOTTER ACTIVATION -
LIKELY ACROSS NORTHWEST AND WEST CENTRAL MISSOURI AND ADJACENT
EASTERN KANSAS. THIS WOULD INCLUDE THE CITIES OF KANSAS CITY...ST
JOSEPH...SAVANNAH...OLATHE...MARSHALL...CHILLICOTHE...BOONVILLE...
PLATTSBURG...AND ATCHISON KANSAS.

DISCUSSION: A BOUNDARY LEFT OVER FROM THUNDERSTORMS EARLIER TODAY
LIES NEAR THE MISSOURI RIVER. STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED NEAR THIS BOUNDARY THIS EVENING. DUE TO THE HIGH LEVELS OF
MOISTURE IN THE ATMOSPHERE THERE IS AN ADDITIONAL RISK OF VERY HEAVY
RAINFALL WITH LOCALIZED AMOUNTS UP TO 3 INCHES POSSIBLE. AN UPPER
LEVEL SYSTEM WILL MOVE THROUGH KANSAS LATE TONIGHT AND WILL SLOWLY
PUSH A FRONT THROUGH MISSOURI ON WEDNESDAY. ADDITIONAL STRONG TO
SEVERE THUNDERSTORMS MAY MOVE INTO FAR NORTHWEST MISSOURI BY EARLY
THIS EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS AND POSSIBLY LARGE HAIL.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

MJ
Special weather statement, Jun 11, 5:14 PM CDT, 1 hour 46 minutes before
KSZ025-057-102>105-MOZ001>005-011>016-020>025-028>033-037>040-
043>046-054-120400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
514 PM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 411...IN
EFFECT UNTIL 1100 PM CDT TUESDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...CASS...
CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...GENTRY...
GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON...JOHNSON...
LAFAYETTE...LINN...LIVINGSTON...MACON...NODAWAY...PETTIS...PLATTE...
RANDOLPH...RAY...SALINE...SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY...
BOONVILLE...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...
MARSHALL...MARYVILLE...MOBERLY...OLATHE...PAOLA...ROCKPORT...
SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

HUDSON
Local storm report, Jun 11, 5:53 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    EFFINGHAM                 KS   .75 INCH HAIL
06/11/02   ATCHISON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 11, 6:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    LANCASTER                 KS   1.75 INCH HAIL
06/11/02   ATCHISON                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:17 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.